Alert archive / Iowa / Winter Storm Watches in 2021
Winter Storm Watch 4, NWS Des Moines, IA
NWS Des Moines, IA issued this winter storm watch at Jan 29, 2021, 2:56 AM CST for 5 counties in Iowa. It took effect at Jan 30, 2021, 3:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 29, 2021, 2:56 AM CST (08:56 UTC)
- In effect from
- Jan 30, 2021, 3:00 PM CST
- Expired
- Jan 29, 2021, 2:56 PM CST
- In force
- Issued by
- NWS Des Moines, IA
Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Grundy County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 404 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
598 WWUS43 KDMX 290856 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 256 AM CST Fri Jan 29 2021 ...More Winter Weather Expected This Weekend... .A storm system will pass through the region this weekend producing widespread precipitation across Iowa. Moderate to heavy snow accumulations are expected, especially in northern and eastern portions of the state late Saturday afternoon into early Sunday morning. Some minor ice accumulations are also possible in portions of northern and central Iowa Saturday afternoon. IAZ027-028-038-039-050-291700- /O.NEW.KDMX.WS.A.0004.210130T2100Z-210131T1800Z/ Butler-Bremer-Grundy-Black Hawk-Tama- Including the cities of Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook 256 AM CST Fri Jan 29 2021 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING... * WHAT...Heavy mixed precipitation possible. Total snow accumulations of 3 to 5 inches and ice accumulations of up to one tenth of an inch possible. * WHERE...Portions of northeast and east central Iowa. * WHEN...From Saturday afternoon through Sunday morning. Ice accumulations are most likely on Saturday with changing to all snow by early Saturday evening. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...Later forecasts will refine snow and ice accumulations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
2 follow-up statements
785 WWUS43 KDMX 291659 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 1059 AM CST Fri Jan 29 2021 ...More Winter Weather Expected This Weekend... .A storm system will pass through the region this weekend producing widespread precipitation across Iowa. Moderate to heavy snow accumulations are expected, especially in northern and eastern portions of the state late Saturday afternoon into early Sunday morning. Some minor ice accumulations are also possible in portions of northern and central Iowa Saturday afternoon. IAZ027-028-038-039-050-300100- /O.CON.KDMX.WS.A.0004.210130T2100Z-210131T1800Z/ Butler-Bremer-Grundy-Black Hawk-Tama- Including the cities of Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook 1059 AM CST Fri Jan 29 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING... * WHAT...Heavy mixed precipitation possible. Total snow accumulations of 3 to 5 inches and ice accumulations of up to one tenth of an inch possible. * WHERE...Portions of northeast and east central Iowa. * WHEN...From Saturday afternoon through Sunday morning. Ice accumulations are most likely on Saturday with changing to all snow by early Saturday evening. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...Later forecasts will refine snow and ice accumulations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
924 WWUS43 KDMX 292056 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 256 PM CST Fri Jan 29 2021 ...Icy Conditions Saturday... .Expect areas of freezing drizzle or freezing rain to develop Saturday morning over central to northern Iowa. The freezing precipitation is likely to persist and even increase in intensity during the afternoon hours. There will be a period of a wintry mix of freezing rain and snow in the late afternoon into early evening hours before switching over to all snow. There is the potential for a tenth to a quarter of an inch of ice accrual over the northeast part of the state. This ice will not only cause hazardous travel conditions, but with the strong east winds, this may lead to tree limbs and power outages. IAZ027-028-038-039-050-300500- /O.UPG.KDMX.WS.A.0004.210130T2100Z-210131T1800Z/ /O.NEW.KDMX.WS.W.0003.210130T1500Z-210131T1500Z/ Butler-Bremer-Grundy-Black Hawk-Tama- Including the cities of Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook 256 PM CST Fri Jan 29 2021 ...WINTER STORM WARNING IN EFFECT FROM 9 AM SATURDAY TO 9 AM CST SUNDAY... * WHAT...Heavy mixed precipitation expected. Total snow accumulations of 2 to 5 inches and ice accumulations of one tenth to two tenths of an inch. * WHERE...Northeast Iowa. * WHEN...From 9 AM Saturday to 9 AM CST Sunday. * IMPACTS...Plan on ice and snow covered roads. There is the potential for tree limb damage and power outages with the freezing rain potential and the strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ037-049-300500- /O.NEW.KDMX.WS.W.0003.210130T1500Z-210131T1500Z/ Hardin-Marshall- Including the cities of Iowa Falls, Eldora, Ackley, and Marshalltown 256 PM CST Fri Jan 29 2021 ...WINTER STORM WARNING IN EFFECT FROM 9 AM SATURDAY TO 9 AM CST SUNDAY... * WHAT...Heavy mixed precipitation expected. Total snow accumulations of 2 to 5 inches and ice accumulations of one tenth to two tenths of an inch. * WHERE...East central Iowa. * WHEN...From 9 AM Saturday to 9 AM CST Sunday. * IMPACTS...Plan on ice and snow covered roads. There is the potential for tree limb damage and power outages with the freezing rain potential and the strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ004-005-015-023-024-033>035-045-046-058-071-300500- /O.NEW.KDMX.WW.Y.0007.210130T1500Z-210131T1200Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Carroll-Greene-Guthrie-Adair- Including the cities of Estherville, Algona, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Carroll, Jefferson, Guthrie Center, Panora, Bayard, Casey, Greenfield, Stuart, Adair, and Fontanelle 256 PM CST Fri Jan 29 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM SATURDAY TO 6 AM CST SUNDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to two inches and ice accumulations of around one tenth of an inch. * WHERE...West central to north central Iowa. * WHEN...From 9 AM Saturday to 6 AM CST Sunday. * IMPACTS...Plan on slippery road conditions. Tree limb damage and power outages are possible with the freezing rain and strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ006-007-016-017-025-026-036-047-048-059>062-072>075-300500- /O.NEW.KDMX.WW.Y.0007.210130T1500Z-210131T1500Z/ Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Hamilton- Boone-Story-Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion- Mahaska- Including the cities of Forest City, Lake Mills, Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake, Eagle Grove, Clarion, Belmond, Hampton, Webster City, Boone, Ames, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, and Oskaloosa 256 PM CST Fri Jan 29 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM SATURDAY TO 9 AM CST SUNDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 1 to 3 inches and ice accumulations of around one tenth of an inch. * WHERE...Central to north central Iowa. * WHEN...From 9 AM Saturday to 9 AM CST Sunday. * IMPACTS...Plan on slippery road conditions. Tree limb damage and power outages are possible with the freezing rain and strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Hagenhoff/Podrazik For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this winter storm watch went out at Jan 28, 11:15 PM CST, 3 hours 41 minutes earlier.
Area forecast discussion, Jan 28, 11:15 PM CST, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1115 PM CST Thu Jan 28 2021 ...Updated for 06z Aviation Discussion... .DISCUSSION.../Tonight through Thursday/ Issued at 259 PM CST Thu Jan 28 2021 The ridge axis shifted east of the area, allowing for southerly winds into the area and increasing warm air advection. Within the southerly flow on the west side of the ridge low, but fairly thin stratus, has remained in place roughly across the western half of the state. On GOES-East satellite we see the stratus is thin enough that river valleys can be picked out through the cloud layer. Though the status has remained fairly stationary today, expect to see some expansion across the area overnight. Hi-res models continue to indicate the possibility for light precipitation across the far north later tonight into friday morning. Though thermal profiles are fairly dry, have included low chances for light flurries in the forecast to account for this. Overnight lows will be tricky. West and north expect to see warmer overnight lows where cloud cover is in place, however to the east where clear skies will last longer, a sharper drop is possible. Warm air advection should help to mitigate too steep a drop, but did keep lows cooler east compared to the rest of the area. Warm air advection and moisture transport continues through the day on Friday with increasing cloud cover. Our attention then turns again to the approaching weekend system. Weak isentropic lift begins to increase by late Friday night into Saturday morning, and based on thermal profiles there should be enough low level moisture in place for light precipitation. Soundings lack deeper saturation so ice introduction will likely be limited resulting in mainly light freezing drizzle. This will be short lived before the main kinematic forcing arrives with the surface low. While at this time range we tend to see models coming into better agreement, that has not been the case with this system. At the surface temperatures are fairly similar, but the thermal differences come aloft with the GFS favoring a deeper warm nose. This gives overall more rain than snow in the forecast with only minor accumulation over the northeast. QPF is also lower overall. The Euro continues to favor a deep cold layer without the warm nose seen in the GFS and has a widespread 0.50+" QPF for a decent portion of the cwa. This results in a fairly wide swath of moderate to heavy snow accumulations in the I-80 corridor and points north. The discrepancies amongst the deterministic runs are reflected within each model's respective ensemble members, so choosing one solution over another is difficult. Given the differences, have gone in the middle of the two with low to moderate snow accumulations in central to northeast Iowa with a wintry mix central and south. Expect to see some minor ice accumulations, however the lack of strong cold air advection behind the system should help to limit overall accumulations. The system middle of next week remain on track in both the Euro and GFS, how ever there remain some differences. It will be worth monitoring for potential impacts next week after the weekend storm has passed. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 1115 PM CST Thu Jan 28 2021 Stratus is widespread over northern into central Iowa with MVFR restrictions common. Fog or freezing drizzle reports have been mainly northwest of FOD with AXA, EST, and around POH reporting such conditions. For FOD and MCW, they are unlikely to break out of the stratus in this TAF period. However, the previously mentioned cloud breaks may make it farther northward than previously expected and may even provide for a brief period of VFR at ALO. However, as the next weather system comes in Friday night into Saturday, generally low end MVFR or high end IFR conditions are expected at most terminals by the end of the period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Hagenhoff AVIATION...Ansorge
Hazardous weather outlook, Jan 28, 3:20 PM CST, 11 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 320 PM CST Thu Jan 28 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-292130- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 320 PM CST Thu Jan 28 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another winter storm will impact Iowa Saturday into early Sunday. Rain, snow, and wintry mix will accompany with this system. While details on exact timing, location and amounts continue to be determined, the higher chance for any moderate snowfall is more likely to be over areas generally north of Interstate 80 and east of Interstate 35. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but any reports of snow Saturday into Saturday night would be appreciated. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 2:56 PM CST | Winter Storm Warning | DMX | Black Hawk, Bremer, Butler, Grundy, Hardin, Marshall and 1 more | 35 hr |
| Jan 29, 2:56 PM CST | Winter Weather Advisory | DMX | Adair, Black Hawk, Boone, Bremer, Butler, Calhoun and 30 more | 42 hr |
Nearby
Winter Storm Watches in Iowa, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.